Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 123, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 18, 2016, 7:32 PM CDT for Covington County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2016, 7:32 PM CDT (00:32 UTC)
- Expired
- May 18, 2016, 8:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 91 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
361
WUUS54 KMOB 190032
SVRMOB
ALC039-190100-
/O.NEW.KMOB.SV.W.0123.160519T0032Z-160519T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
732 PM CDT WED MAY 18 2016
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 800 PM CDT
* AT 731 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANDALUSIA...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ANDALUSIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3116 8657 3126 8660 3133 8643 3114 8640
TIME...MOT...LOC 0031Z 266DEG 13KT 3123 8653
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
486
WWUS54 KMOB 190059
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
759 PM CDT WED MAY 18 2016
ALC039-190108-
/O.EXP.KMOB.SV.W.0123.000000T0000Z-160519T0100Z/
COVINGTON AL-
759 PM CDT WED MAY 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COVINGTON COUNTY WILL
EXPIRE AT 800 PM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3116 8657 3126 8660 3133 8643 3114 8640
TIME...MOT...LOC 0049Z 266DEG 13KT 3123 8653
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:27 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 18, 6:27 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Mobile AL 627 PM CDT WED MAY 18 2016 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 00Z issuance...Generally VFR conditions prevail across the region except for in and around spotty thunderstorm and shower activity over Southern Alabama and the Western Florida Panhandle. Convection should wane early this evening with VFR prevailing throughout most of the night. Areas of low stratus and fog will develop after midnight creating areas of IFR/MVFR fog and stratus that will burn off by mid morning giving way to VFR conditions. /08 && .PREV DISCUSSION... /issued 346 PM CDT WED MAY 18 2016/ NEAR TERM /Now Through Thursday/...A weak front will slowly sink southward toward the coast through tonight. The combination of the boundary along with plenty of deep layer moisture and boundary layer heating will continue to lead to the development of scattered showers and isolated thunderstorms through early evening. Showers and thunderstorms will end this evening as the boundary layer cools. Lows tonight will fall into the low and mid 60s inland to low 70s along the coast. The front will remain near the coast or just offshore with some slightly drier air moving into the northern part of the area on Thursday. Scattered showers and storms will remain possible mainly along and southeast of interstate 65 during the day on Thursday during peak heating. Highs will climb into the low to mid 80s in most areas. Lower 80s can be expected right along the coast. /13 SHORT TERM /Thursday night Through Saturday night/...An upper trof over the Plains Thursday night advances into the eastern states through Friday night. A quasi-stationary frontal boundary will be oriented East-West across the forecast area Thursday evening, and shifts northward overnight as a surface low develops near coastal Texas. The frontal boundary continues to advance northward through Friday as the surface low advances to near northern Alabama, meanwhile bringing a trailing cold front into southern Mississippi. A shortwave trof moves across the Great Lakes region Friday night and into the eastern states trof on Saturday, with the upper trof strengthening through Saturday night. The surface low deepens in response while shifting into the east central states Friday night, then continues northeast and off the New England coast Saturday night. This system is expected to bring the cold front through the forecast area Friday night into early Saturday morning, although the front may stall near the coast on Saturday before continuing further into the Gulf. The forecast area is expected to be in the warm sector on Friday with mixed layer capes near 1000 J/kg, possibly near 1500 j/kg in some locations. With an 850 mb flow near 25-30 knots, 0-1 km helicity values will be typically around 100-150 m2/s2. For Friday, convection will be driven initially by a strong shortwave which moves across the forecast area in addition to a second weaker shortwave advancing into the area. This second shortwave moves across the eastern half of the area Friday evening, with the cold front moving through most of the area through the night. Pops increase Thursday night with the approach of the stronger shortwave, increasing to likely over the westernmost portion of the area tapering to slight chance further to the east. Have gone with categorical pops for most of the area for Friday as deep layer forcing associated with the shortwave moves across the area followed by moderate forcing with the second shortwave. Chance to likely pops follow for Friday evening as the front moves into the area, with the higher pops over the eastern portion where forcing from the second shortwave will be present. Slight chance to chance pops follow overnight as the front continues to near the coast along with drier air moving into the area. One forecast uncertainty for Friday is that both the GFS and NAM are showing shallow but significant subsidence developing in the wake of the first stronger shortwave on Friday which would limit convective strength with the second shortwave. This appears to favor the potential for strong storm development more during the morning hours, but there is too much uncertainty with the timing and phasing of the shortwaves to make this determination at this point. Have opted to stay with the current wording in the Hazardous Weather Outlook for the potential for some strong storms on Friday. Other than slight chance pops for the eastern portion of the area Saturday morning, dry conditions follow for the remainder of the period. Lows Thursday night will range from the mid/upper 60s inland to the lower 70s closer to the coast, then trend cooler by Saturday night to the lower 60s inland and mid/upper 60s at the coast. Highs on Friday will be mostly in the lower 80s, with lower to mid 80s for Saturday. /29 LONG TERM /Sunday Through Wednesday/...A sharp upper trof over the eastern states moves off into the western Atlantic Sunday night with longwave ridging building into the Eastern states through the remainder of the period. A large surface high builds into the Eastern states through Monday, then evolves into a surface ridge over the northern Gulf by Wednesday. Dry conditions are expected through the period. Highs will be in the lower 80s on Sunday then trend to mid to upper 80s by Wednesday. Lows Sunday night will range from around 60 inland to the mid 60s near the coast, then trend warmer for Tuesday night to the mid 60s inland and near 70 at the coast. /29 MARINE...A weak cold front will stall near the coast late tonight into Thursday with a generally light and variable wind flow. A light to moderate southerly flow then persists late Thursday through Friday. A light to moderate northerly flow develops Saturday and over the weekend in the wake of a cold front that moves offshore Saturday morning. Scattered to numerous showers and thunderstorms are expected ahead of the front Friday into Friday night. /13 && .MOB Watches/Warnings/Advisories... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 18, 5:44 AM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 544 AM CDT WED MAY 18 2016 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-191045- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL- BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND- ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL- OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE- 544 AM CDT WED MAY 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG THUNDERSTORMS WILL POSSIBLE ON FRIDAY WITH GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAIN. SOME MINOR FLOODING WILL ALSO BE POSSIBLE MAINLY IN AREAS OF POOR DRAINAGE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH TUESDAY. GMZ630>635-650-655-670-675-191045- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 544 AM CDT WED MAY 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE MARINE AREA ON FRIDAY. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS.
In the hours before
Special weather statement, May 18, 6:46 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 646 PM CDT WED MAY 18 2016 ALZ060-FLZ205-190030- COVINGTON AL-OKALOOSA INLAND FL- 646 PM CDT WED MAY 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHWESTERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES UNTIL 730 PM CDT... AT 645 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF LAUREL HILL...OR 13 MILES WEST OF FLORALA...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAUREL HILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3100 8663 3112 8662 3115 8640 3094 8641 TIME...MOT...LOC 2345Z 272DEG 11KT 3105 8654
Special weather statement, May 18, 6:55 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
655 PM CDT WED MAY 18 2016
ALZ059-FLZ203-205-190045-
ESCAMBIA AL-SANTA ROSA INLAND FL-OKALOOSA INLAND FL-
655 PM CDT WED MAY 18 2016
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...NORTHEASTERN SANTA ROSA AND NORTHWESTERN
OKALOOSA COUNTIES UNTIL 745 PM CDT...
AT 654 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 15 MILES EAST OF
RIVERVIEW...OR 16 MILES SOUTHEAST OF BREWTON...MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
ESCAMBIA...NORTHEASTERN SANTA ROSA AND NORTHWESTERN OKALOOSA
COUNTIES.
LAT...LON 3092 8669 3097 8687 3103 8687 3108 8670
3100 8670 3100 8669
TIME...MOT...LOC 2354Z 272DEG 11KT 3100 8682Special weather statement, May 18, 7:29 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 729 PM CDT WED MAY 18 2016 ALZ060-190115- COVINGTON AL- 729 PM CDT WED MAY 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL COVINGTON COUNTY UNTIL 815 PM CDT... AT 728 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF ANDALUSIA...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ANDALUSIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3116 8658 3127 8659 3134 8640 3112 8637 TIME...MOT...LOC 0028Z 268DEG 10KT 3121 8653
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:29 PM CDT | Special Weather Statement | MOB | Covington | 46 min |
| May 18, 7:53 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 37 min |
| May 18, 8:05 PM CDT | Flash Flood Warning | MOB | Escambia | 3 hr |
| May 18, 8:32 PM CDT | Special Weather Statement | MOB | Conecuh | 28 min |
| May 18, 8:58 PM CDT | Special Weather Statement | MOB | Covington | 47 min |
| May 19, 5:14 PM CDT | Special Weather Statement | MOB | Covington | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.